Maryland, 2012

Damaging Wind in Maryland, May 4, 2012

May 4, 2012 · NWS LWX · 1 event in 1 county or zone

A stationary boundary combined with warm and humid air ahead of it to trigger showers and thunderstorms. An isolated thunderstorm produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A stationary boundary combined with warm and humid air ahead of it to trigger showers and thunderstorms. An isolated thunderstorm produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 4, 9:16 AM EST, 2 hours 24 minutes earlier.

Area forecast discussion, May 4, 9:16 AM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1016 AM EDT FRI MAY 4 2012

.SYNOPSIS...
AN UPPER-LEVEL DISTURBANCE WILL PASS THROUGH THE AREA TODAY BEFORE
BEFORE A COLD FRONT MOVES THROUGH TONIGHT INTO SATURDAY. HIGH
PRESSURE WILL BUILD OVERHEAD SUNDAY BEFORE MOVING OFF THE COAST
MONDAY. LOW PRESSURE AND ITS ASSOCIATED COLD FRONT MAY IMPACT THE
REGION DURING THE MIDDLE PORTION OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...

INTERESTING SYNOPTIC SITUATION THIS MRNG - FOG IS LIFTING IN NERN
MD WHILE CNVCTN HAS ALREADY CROSSED I-81. E OF THE MTNS IS
OUTLOOKED AS SLT SVR. AM CONCERNED THAT THE COMBO OF THE ABV-TWO
ELEMENTS WL WORK AGAINST CNVCTV THREAT - ERN PART OF THE AREA WL
NOT HV ENUF TIME TO RECOVER/DESTABILIZE AND STORMS NEAR I-81 ARE
COMING THRU TOO EARLY IN THE DAY FOR SUFFICIENT HTG TO OCCUR. IN
ADDITION WIND FIELD IS WEAK. SHORT RANGE MDLS ARE NOT PICKING UP
ON THIS. FEEL ATTM PULSE SVR WOULD BE WORST THREAT.

SFC ANLYS SHOWS A DVLPG CD FNT ALONG THE N SIDE OF THE ERN GRT
LKS. THIS WL NOT REACH THE MASON-DIXON LN UNTIL LATE THIS EVE.
QUSTN WL BE HOW UNSTABLE THE MID ATLC ENVRIONMENT WL BE? THAT
REALLY CAN'T BE ANSWERED UNTIL WE SEE WHAT HAPPENS W/ THE MRNG
STORMS/HOW MUCH THE MD ATMOSPHERE WL CHG AFTR THE FOG LIFTS.

HV TAKEN MAX TEMPS TDA DOWN A FEW DEGS BASED ON CLD CVR/FOG...BUT
IF THERE ARE A FEW HRS OF M SUN SKIES TEMPERATURES CAN RISE QUICKLY.

MIN TEMPS TONIGHT WILL RANGE FROM THE 50S IN THE MOUNTAINS TO THE
MID AND UPPER 60S ACROSS DOWNTOWN WASHINGTON/BALTIMORE.

&&

.SHORT TERM /SATURDAY/...
THE SFC CDFNT WL BE S OF CWFA SAT MRNG...W/ NLY FLOW ACRS CWFA.
HIPRES FM SRN ONT WL BE BLDG SWD THRU THE WKND. HOW QUICKLY THAT
TRANSPIRES STILL UP IN THE AIR THO.

NAM BY FAR CONTS AS THE MOST AGGRESSIVE SOLN...BLDG RDG DOWN THE
CHSPK BAY...ADVECTING 50S DEWPTS SWD ACRS MOST OF THE CWFA /ARND 60
STILL SHD SWWD/. IN TURN...MAXT COOLER...H8-5 LAPSE RATES LESS...AND
INSTBY MINIMAL. LTST SREF/LWX WRF-NMM12G BOTH SUPPORT NAM...BUT IN A
MORE RESERVED SENSE. IN THIS SOLN...TSRA WUD BE DOUBTFUL...AND THE
BEST CHC AT SHRA WL BE IN THE SWRN CWFA. NRN/ERN CWFA WUD REMAIN
DRY...EXPERIENCING A PT-MOSUNNY SAT.

GFS REPRESENTS THE OTHER EXTREME...W/ SFC FNT STALLED ALNG SRN EDGE
OF CWFA...H8 FNT ACRS NRN CWFA...AND DEWPTS STILL IN THE MID 60S.
THUS INSTBY REMAINS AND TSTMS BUBBLE IN DAYTIME HEATING. 00Z
ECMWF/GGEM SUPPORT THIS SOLN.

MID LVL STEERING FLOW /WRN ATLC TROF AND MS VLY-GRTLKS RDG/ SHUD BE
ENUF TO ADVECT SOME DRIER AIR INTO THE NRN CWFA. THAT RESEMBLES THE
NAM. HWVR...CANNOT COMPLETELY NEGLECT GFS/ECMWF EITHER...AS THEY/VE
BEEN CONSISTENT...AND COOLER/DRIER AIR DOES RESIDE BHD SFC FNT BY
ABT 6 HRS. WL BE KEEPING CHC POPS /SHRA/ IN THE MRNG-MIDDAY SW OF
OMH-SHD...AND THEN SPREAD THAT NEWD /AS TSRA/ TO OKV-HEF-NHK IN THE
AFTN DUE TO DAYTIME HEATING. ADDED A RIBBON OF AFTN SCHC SHRA
MRB-NAK....AND WL HANG ONTO SCHC EVE SHRA ACRS THE S...SHD-EZF. POP
FCST HAS LWR THAN AVG CONFIDENCE. SIMILARLY...MAXT/MIN-T STRIKE A
COMPROMISE.

BY SAT NGT THERE/S ANOTHER WRINKLE...AS THE RDGG WL ALSO SUPPORT ELY
FLOW...POTENTIALLY ADVECTING LOW CLDS INLAND. THEREFORE...SKIES WL
SCT OUT BRIEFLY LT DAY-ELY EVNG BEFORE BKN CIGS RTN.

WL EMPHASIZE RDGG FOR THE SUNDAY FCST. ANY CHC AT PCPN WUD BE
CONFINED TO CENTRL SHEN VLY WWD...W/ ONLY SMALL POPS. WL ATTEMPT TO
ADVECT DRY ENUF AIR SWD FOR MRNG CLDS TO ERODE FOR A MOSUN AFTN ELSW.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...

CANADIAN HIPRES SHIFTS OFF THE COAST MON. THE DRIEST PERIOD DURING
THE ENTIRE 7-DAY FCST APPEARS TO BE THE LATE WEEKEND AND BEGINNING
OF NEXT WEEK. WX PATTERN BECOMES INCREASINGLY UNSETTLED BY MON
NGT OR TUE AS A SHORTWAVE TROUGH APPROACHES FROM THE OH VLY. A
MORE POTENT NR- STREAM TROUGH IS FCST TO DIG SWD INTO THE GREAT
LAKES/OH VLY MIDWEEK. WITH THE MID-ATLANTIC SITUATED IN UNSTABLE
WARM SECTOR... SCT SHOWERS AND STORMS LIKELY THRU WED.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...

CIGS/VSBYS WILL IMPROVE BY LATE MORNING. SCATTERED SHOWERS AND
T-STORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON INTO THIS EVENING.
T-STORM COVERAGE SHOULD BE MORE WIDESPREAD COMPARED TO RECENT
DAYS. T-STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND
LARGE HAIL. THE BEST CHANCE FOR SEVERE T-STORMS WILL BE DURING THE
LATE AFTERNOON AND EVENING HOURS ACROSS THE EASTERN TERMINALS.

A LIGHT NORTHWEST FLOW BEHIND A SURFACE THROUGH TONIGHT WILL ALLOW
FOR MOST AREAS TO DRY OUT LATE. PATCHY BR MAY CAUSE MVFR CONDITIONS...
BUT THE FLOW SHOULD BE STRONG ENOUGH TO PREVENT ANY IFR CONDITIONS
TONIGHT.

MAY HV MVFR CIGS AT THE BGNG OF SAT...BUT CIGS SHUD LIFT BY MIDDAY.
MAY ALSO HV BINOVC IN THE AFTN...SPCLY MRB/BWI/MTN. MEANWHILE...CHO
CUD SEE A TSTM.

HIPRES BLDS SAT NGT-SUN. A MARINE LYR MAY SPREAD INLAND...SUPPORTING
LOW CLDS/FOG. AT THE VERY LEAST XPCT MVFR CONDS AFTR MIDNGT TIL SUN
MRNG. POTL FOR IFR EXISTS.

VFR XPCTD ELY NXT WK.

&&

.MARINE...
A BACKDOOR BOUNDARY TO THE WEST WILL MIX OUT LATER THIS MORNING.
SCATTERED SHOWERS AND T-STORMS ARE EXPECTED TO DEVELOP LATER THIS
AFTERNOON AND EVENING. T-STORMS WILL BE CAPABLE OF PRODUCING DAMAGING
WINDS AND LARGE HAIL. T-STORMS SHOULD MOVE OFF TO THE EAST LATE
TONIGHT. WIND SPEEDS WILL REMAIN BELOW SCA CRITERIA DURING THIS
TIME...BUT SPECIAL MARINE WARNINGS MAY BE WARRANTED THIS AFTERNOON
AND EVENING.

HIPRES BLDS ACRS WATERS THIS WKND...SPCLY SAT NGT-SUN. NLY FLOW AOB
10 KT SAT WL TURN ELY SUN.

SLY FLOW INCREASES ERY NEXT WEEK AS HIPRES SHIFTS OFF THE EAST
COAST. WINDS MAY INCREASE TO SCA LVLS LATE MON INTO TUE...BUT STILL
CONSIDERABLE UNCERTAINTY THIS FAR OUT.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

UPDATE...WOODY!
PRVS...BJL/HTS
Hazardous weather outlook, May 4, 7:40 AM EST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
840 AM EDT FRI MAY 4 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
050945-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
840 AM EDT FRI MAY 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING. SOME STORMS MAY BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS
AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SMALL CRAFT ADVISORY MAY BE NEEDED FOR PORTIONS OF THE MARYLAND
CHESAPEAKE BAY AND TIDAL POTOMAC RIVER LATE MONDAY INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY. STORM DAMAGE REPORTS MAY
BE PHONED IN TO LOCAL AUTHORITIES OR THE NATIONAL WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-050945-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
840 AM EDT FRI MAY 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

STORMS CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL ARE
POSSIBLE THIS AFTERNOON ACROSS THE EASTERN PANHANDLE OF WEST
VIRGINIA...NORTHERN VIRGINIA...AND CENTRAL MARYLAND.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY. STORM DAMAGE REPORTS MAY
BE PHONED IN TO LOCAL AUTHORITIES OR THE NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, May 4, 10:49 AM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1149 AM EDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     HAIL             2 WNW MCDOWELL          38.34N  79.52W
05/03/2012  E0.75 INCH       HIGHLAND           VA   PUBLIC

&&

EVENT NUMBER LWX1200090

KRAMAR
Local storm report, May 4, 10:52 AM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1152 AM EDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     HAIL             2 W MCDOWELL            38.34N  79.53W
05/03/2012  E0.88 INCH       HIGHLAND           VA   PUBLIC

&&

EVENT NUMBER LWX1200091

KRAMAR
Local storm report, May 4, 10:53 AM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1153 AM EDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     HAIL             2 W MCDOWELL            38.34N  79.53W
05/03/2012  E1.00 INCH       HIGHLAND           VA   PUBLIC

            RELAYED VIA POSTAL SERVICE.

&&

CORRECTED LOCATION

EVENT NUMBER LWX1200089

KRAMAR
Local storm report, May 4, 11:01 AM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1201 PM EDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             2 WSW ARDEN             39.40N  78.07W
05/03/2012  E1.00 INCH       BERKELEY           WV   PUBLIC

&&

EVENT NUMBER LWX1200092

KWIDELSKI
Local storm report, May 4, 11:03 AM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1203 PM EDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     HAIL             FALLING WATERS          39.56N  77.89W
05/03/2012  E1.00 INCH       BERKELEY           WV   PUBLIC

&&

EVENT NUMBER LWX1200093

KWIDELSKI
Special weather statement, May 4, 11:13 AM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1213 PM EDT FRI MAY 4 2012

DCZ001-MDZ013-014-016-018-VAZ053-054-041700-
CHARLES MD-DISTRICT OF COLUMBIA DC-PRINCE GEORGES MD-ANNE ARUNDEL MD-
FAIRFAX VA-ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-CALVERT MD-
1213 PM EDT FRI MAY 4 2012

...STRONG THUNDERSTORMS TO AFFECT THE DISTRICT OF COLUMBIA...
ARLINGTON...CHARLES...PRINCE GEORGES...ANNE ARUNDEL...FAIRFAX AND
CALVERT COUNTIES...

AT 1213 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM FOREST HEIGHTS TO CLINTON TO BRANDYWINE...MOVING
EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE SUITLAND-SILVER HILL...SUITLAND...BADEN...
MARLOW HEIGHTS...FORESTVILLE...DISTRICT HEIGHTS...MORNINGSIDE...
MARLTON...UPPER MARLBORO AND LARGO.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. HEAVY RAIN WITH THESE
STORMS WILL REDUCE VISIBILITIES TO BELOW ONE MILE AND MAY CAUSE
PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3887 7650 3884 7648 3879 7651 3866 7652
      3861 7651 3858 7696 3877 7699 3882 7722
      3895 7656 3893 7645 3891 7645
TIME...MOT...LOC 1613Z 256DEG 25KT 3882 7700 3879 7688
          3869 7686

JE

The radar

The Sterling radar (KLWX), 68 km away, was scanning. The volume nearest the first event began at 16:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Prince George'S

When
May 4, 11:40 AM EST
Where
Prince George'S County, 1.7 mi SSE of Hall
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
38.878, -76.717

A large tree about one foot in diameter was blown down by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2012Every state in 2012This day in weather historyWarnings in Maryland, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383483.